Alert archive / Maryland / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 97, NWS Wakefield, VA

June 6, 2002Dorchester County, Maryland

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 6, 2002, 5:11 PM EDT for Dorchester County, Maryland. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2002, 5:11 PM EDT (21:11 UTC)
Expired
Jun 6, 2002, 5:40 PM EDT
In force
29 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Dorchester County, MD

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 3:30 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2002-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 994 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2002-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
994 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 062111
SVRAKQ
MDC019-062140-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
511 PM EDT THU JUN 6 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DORCHESTER COUNTY IN SOUTHEAST MARYLAND

* UNTIL 540 PM EDT

* AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM HUDSON TO 8 MILES
  SOUTHWEST OF TAYLORS ISLAND...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL REACH
  LLOYDS AND SMITHVILLE AROUND 515 PM
  MADISON AROUND 520 PM
  WOOLFORD AROUND 525 PM
  CHURCH CREEK AND CAMBRIDGE AROUND 530 PM
  BLACKWATER NATIONAL WILDLIFE REFUGE AND AIREY AROUND 540 PM

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS.
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.

$$

CULLEN
&&
LAT...LON 3867 7628 3831 7655 3829 7608 3865 7580

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:15 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 6, 3:15 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
315 PM EDT THU JUN 6 2002

WL NEED TO KEEP THIS SHORT AS SVR TSTMS ALREADY MOVG THRU PIEDMONT
COUNTIES. STRONG S/W MOVG THRU KY WL SPARK WIDESPREAD CNVTN...WITH
SCTD SVR STORMS...ACRS MOST CWA THRU EARLY EVE. WATCH ALREADY IN
PLACE FOR VA/MD COUNTIES.

PCPN ENDS EARLY FRI AS SFC BNDRY SLIPS S INTO NC. UPR RDG/SFC HIGH
PRES IN CONTROL THRU THE WEEKEND AND INTO EARLY NEXT WEEK BRINGING
DRY CONDS AND NR SEASONAL TEMPS.

FCSTID =20
SBY   61  68  55  74 /  70  10   0   0
OXB   60  67  55  70 /  70  20  10  10
ECG   70  75  62  75 /  60  30  10  10
ORF   70  75  62  75 /  60  30  10  10
PHF   64  72  58  73 /  70  20   0   0
AKQ   64  75  56  79 /  70  20   0   0
RIC   61  72  54  77 /  70  10   0   0
FVX   60  72  54  77 /  70  10   0   0

.AKQ...
MD...SEVERE THUNDERSTORM WATCH UNTIL 8 PM.
NC...NONE.
VA...SEVERE THUNDERSTORM WATCH UNTIL 8 PM.

CULLEN

In the hours before

Special weather statement, Jun 6, 4:00 PM EDT, 1 hour 11 minutes before
MDZ021>025-VAZ048-049-060>100-070000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
400 PM EDT THU JUN 6 2002

...SEVERE THUNDERSTORM WATCHES IN EFFECT UNTIL 8 PM...

SEVERE THUNDERSTORM WATCHES REMAIN IN EFFECT FOR CENTRAL AND EASTERN
VIRGINIA...AND THE LOWER MARYLAND EASTERN SHORE...UNTIL 8 PM THIS
EVENING.

LATE THIS AFTERNOON...A LINE OF THUNDERSTORMS WAS MOVING THROUGH THE
EASTERN VIRGINIA PIEDMONT...FROM NEAR FREDERICKSBURG TO SOUTH HILL.
THESE STORMS HAVE HAD A HISTORY OF PRODUCING STRONG WINDS...AND
GOLFBALL SIZE HAIL. THE STORMS WILL MOVE ACROSS THE EASTERN PORTION
OF VIRGINIA...AND THE LOWER MARYLAND EASTERN SHORE BETWEEN 5 AND 8
PM.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WEATHER.NOAA.GOV/AKQ

CULLEN
Local storm report, Jun 6, 4:07 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
407 PM EDT THU JUN 6 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    PALMYRA                   VA   1.75 INCH HAIL
06/06/02   FLUVANNA                       TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0330 PM    AMELIA                    VA   1.75 INCH HAIL
06/06/02   AMELIA                         REPORTED BY TV
                                          WEATHERCASTER

0300 PM    CUCKOO                    VA   WIND DAMAGE
06/06/02   LOUISA                         TREES DOWN THROUGHOUT THE
                                          COUNTY. REPORTED BY LAW
                                          ENFORCEMENT.

JEF
Local storm report, Jun 6, 5:03 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
503 PM EDT THU JUN 6 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    PALMYRA                   VA   1.75 INCH HAIL
06/06/02   FLUVANNA                       TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0330 PM    AMELIA                    VA   1.75 INCH HAIL
06/06/02   AMELIA                         REPORTED BY TV
                                          WEATHERCASTER

0300 PM    CUCKOO                    VA   WIND DAMAGE
06/06/02   LOUISA                         TREES DOWN THROUGHOUT THE
                                          COUNTY. REPORTED BY LAW
                                          ENFORCEMENT.

0250 PM    5 S LOUISA                VA   1.75 INCH HAIL
06/06/02   LOUISA                         NUMEROUS TREES DOWN
                                          REPORTED BY EMA

0400 PM    LUNENBURG                 VA   WIND DAMAGE
06/06/02   LUNENBURG                      NUMEROUS TREES DOWN
                                          THROUGOUT COUNTY REPORTED
                                          BY LAW ENFORCEMENT

JEF/CY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 5:43 PM EDTSevere Thunderstorm WarningAKQDorchester32 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.